Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 77, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2023, 5:05 PM CDT for Dakota County, Dixon County, Nebraska; Woodbury County, Iowa. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2023, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 4, 2023, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Woodbury County, IA, Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:09 PM CDT | TSTM WND DMG | Martinsburg, NE | Tree limbs up to 2 inch diameter down. |
| Jul 4, 5:09 PM CDT | TSTM WND DMG | Martinsburg, NE | Tree limbs up to 2 inch diameter down. |
| Jul 4, 5:32 PM CDT | TSTM WND DMG | 3 Wsw Jackson, NE | Tree limbs up to 3 inches in diameter broken. |
| Jul 4, 5:32 PM CDT | TSTM WND DMG | 3 Wsw Jackson, NE | Tree limbs up to 3 inches in diameter broken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
844
WUUS53 KFSD 042205
SVRFSD
IAC193-NEC043-051-042245-
/O.NEW.KFSD.SV.W.0077.230704T2205Z-230704T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
505 PM CDT Tue Jul 4 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
West central Woodbury County in west central Iowa...
Dakota County in northeastern Nebraska...
Central Dixon County in northeastern Nebraska...
* Until 545 PM CDT.
* At 505 PM CDT, a severe thunderstorm was located over Martinsburg,
or 9 miles southwest of Ponca, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hubbard and Jackson In Dakota County around 525 PM CDT.
Other locations in the path of this severe thunderstorm include
Homer, Sioux City, South Sioux City, Dakota City and Sergeant Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 9699 4257 9687 4240 9629 4227 9637
4228 9659
TIME...MOT...LOC 2205Z 293DEG 34KT 4247 9684
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers4 follow-up statements
351
WWUS53 KFSD 042217
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
517 PM CDT Tue Jul 4 2023
IAC193-NEC043-051-042245-
/O.CON.KFSD.SV.W.0077.000000T0000Z-230704T2245Z/
Woodbury IA-Dakota NE-Dixon NE-
517 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WOODBURY...DAKOTA AND CENTRAL DIXON COUNTIES...
At 516 PM CDT, a severe thunderstorm was located near Martinsburg, or
7 miles south of Ponca, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hubbard, Jackson In Dakota County, Homer, Sioux City, South Sioux
City, Sergeant Bluff and Dakota City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 9695 4256 9688 4257 9687 4240 9629
4227 9637 4228 9659
TIME...MOT...LOC 2216Z 287DEG 23KT 4246 9676
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers821
WWUS53 KFSD 042225
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
525 PM CDT Tue Jul 4 2023
IAC193-NEC043-051-042245-
/O.CON.KFSD.SV.W.0077.000000T0000Z-230704T2245Z/
Woodbury IA-Dakota NE-Dixon NE-
525 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WOODBURY...DAKOTA AND CENTRAL DIXON COUNTIES...
At 523 PM CDT, a severe thunderstorm was located near Allen, or 8
miles south of Ponca, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 509 PM, a trained weather
spotter reported up to two inch in diameter branches down
in Martinsburg!
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sioux City, South Sioux City, Sergeant Bluff, Dakota City, Homer,
Allen, Hubbard, Jackson In Dakota County, Martinsburg, Waterbury and
Winnebago Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 9695 4256 9688 4257 9687 4240 9629
4227 9637 4228 9659
TIME...MOT...LOC 2223Z 294DEG 23KT 4244 9672
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers792
WWUS53 KFSD 042236
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
536 PM CDT Tue Jul 4 2023
IAC193-NEC043-051-042245-
/O.CON.KFSD.SV.W.0077.000000T0000Z-230704T2245Z/
Woodbury IA-Dakota NE-Dixon NE-
536 PM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL WOODBURY...DAKOTA AND SOUTHEASTERN DIXON COUNTIES...
At 536 PM CDT, a severe thunderstorm was located over Hubbard, or 10
miles southwest of Sioux City, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sioux City, South Sioux City, Sergeant Bluff, Dakota City, Homer,
Hubbard, Jackson In Dakota County, Waterbury and Winnebago
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4238 9681 4253 9672 4240 9629 4227 9637
4228 9659
TIME...MOT...LOC 2236Z 291DEG 30KT 4241 9655
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers456
WWUS53 KFSD 042246
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
546 PM CDT Tue Jul 4 2023
IAC193-NEC043-051-042255-
/O.EXP.KFSD.SV.W.0077.000000T0000Z-230704T2245Z/
Woodbury IA-Dakota NE-Dixon NE-
546 PM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WOODBURY...DAKOTA
AND SOUTHEASTERN DIXON COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa...and northeastern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Dakota until 630 PM.
LAT...LON 4238 9681 4253 9672 4240 9629 4227 9637
4228 9659
TIME...MOT...LOC 2245Z 293DEG 34KT 4238 9646
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:07 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 4, 3:07 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 307 PM CDT Tue Jul 4 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 254 PM CDT Tue Jul 4 2023 KEY MESSAGES: 1. A few strong to severe storms still possible this evening, though coverage may be decreased from earlier thoughts due to persistent clouds through the day. 2. Cool and dry Wednesday-Thursday. 3. Periodic showers/storms return Friday into the upcoming weekend, with near to slightly below normal temperatures into early next week. -------------------------------- As of 2 pm, the cold front has moved to near Highway 81 in eastern SD, with a plethora of weak outflow boundaries apparent beneath a broad area of residual cloud cover from earlier storms. The impact of these clouds is quite clear in the temperature fields, with 2pm temperatures still in the upper 60s to mid 70s over a large part of the forecast area. As such, available instability has decreased from earlier expectations over much of the forecast area, and the severe risk has decreased along with it. That's not to say we will not see any new storm development through the late afternoon/evening, as the cold front and its associated mid level wave could still trigger scattered to numerous storms as it pushes east. However, the potential for more robust development is waning, and generally confined to areas along/south of Highway 20 where the air mass has seen less impact from our persistent storms. Cold front and associated storms are expected to push southeast of the forecast area by 04Z-06Z, but could see some lingering shower activity in the post-frontal air mass into early Wednesday morning. The rest of Wednesday should be dry and cool, with well below normal temperatures only rebounding into the upper 60s to mid 70s as 850mb temperatures in the single digits drop into parts of the forecast area. .LONG TERM...(Wednesday Night through Tuesday) Issued at 254 PM CDT Tue Jul 4 2023 Cool high pressure remains over the area through Thursday, before retreating east and allowing a southerly flow of somewhat warmer and more moist area to build back into the region. Periodic waves flowing over the area in quasi-zonal flow will bring a few chances for showers/storms to the forecast area Friday through the weekend. These chances are currently focused on Friday/Friday night, and again later Sunday, but timing of the waves is uncertain and these chances will likely fluctuate a bit over the next few days. Temperatures for late this week into early next week do rebound from the cool mid-week stretch, but not seeing any signals that strong warming will take place, with temperatures more likely remaining near or even slightly below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 254 PM CDT Tue Jul 4 2023 Scattered storms will remain possible along and ahead of a cold front as it pushes east through this evening. Exact timing of storms for KFSD/KSUX is a little uncertain, but did include a window of possible impact for both locations. Areas of MVFR-IFR conditions are possible into this evening, but as drier high pressure settles southward overnight, expect VFR conditions to prevail through the latter half of this TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...Gumbs
Hazardous weather outlook, Jul 4, 5:07 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 507 AM CDT Tue Jul 4 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Union- 507 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Multiple rounds of scattered showers and thunderstorms are expected to push through the area today. A few storms could become severe with large hail up to ping pong ball size and damaging winds up to 60 mph being possible. Locally heavy rainfall and backbuilding storms could promote some flooding concerns this afternoon. For those spending the 4th fo July holiday outdoors or attending firework shows, continue to stay aware of the forecast. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More chances for isolated to scattered showers and thunderstorms return this weekend. While severe weather isn't expected locally heavy downpours and frequent lightning will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-039-050-052>054-057>061-063>065-068-069-051015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 507 AM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Several clusters of showers and thunderstorms will continue to push through this area this morning. A few storms may become severe with large hail up to the size of quarters and damaging winds up to 60 mph being possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More chances for isolated to scattered showers and thunderstorms return this weekend. While severe weather isn't expected locally heavy downpours and frequent lightning will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 46 min |
| Jul 4, 6:10 PM CDT | Severe Thunderstorm Warning | FSD | Dakota | 50 min |
| Jul 4, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.